A 39-year-old Thai woman with a history of lupus was transferred for recalcitrant vasculopathy of her hands and suspicion of myositis.
History of the present illness
The patient had been given the diagnosis of systemic lupus erythematosus (SLE) 10 years before presentation when she developed a malar rash, Raynaud's phenomenon, arthralgias, alopecia, and sicca symptoms. She was treated with hydroxychloroquine alone until 6 months before presentation, when she developed digital ulcerations and leukopenia. Hydroxychloroquine was discontinued by her primary rheumatologist and prednisone 60 mg daily was initiated. Over the next 3 months, the patient was admitted to an outside hospital several times and treated with intravenous methylprednisolone for recurrent hand vasculopathy, digital ulcers, and progressive anemia.
Three months before presentation to our center, the patient developed intermittent fevers and severe proximal lower extremity myalgias associated with weakness. Her hand lesions were only partially responsive to intravenous glucocorticoids, and the lower extremity pain and weakness persisted despite this therapy. Extensive evaluation of her fevers, including routine blood, urine, and sputum cultures as well as viral and fungal serologies, determined no infectious etiology. Additional evaluation included computed tomography of the chest, which demonstrated scattered bilateral pulmonary nodules measuring up to 8 mm in size. Malaria smears were negative. A tuberculin skin test was negative, and a QuantiFERON assay (Cellestis Limited) was indeterminate. Acid-fast and fungal stains from induced sputum were negative.
The patient was treated empirically with broad-spectrum antibiotics, but her symptoms persisted. Thoracolumbar magnetic resonance imaging (MRI) was performed to evaluate her lower extremity pain and weakness. There was no evidence of transverse myelitis, paravertebral abscess, or malignancy. Muscle enzymes, including creatine kinase (CK), aldolase, aspartate and alanine aminotransferase, and lactate dehydrogenase (LDH) levels, were within normal limits. However, an MRI study of the thighs displayed scattered enhancement in the bilateral quadriceps. This was believed to be consistent with inflammatory myositis. The patient was transferred for further evaluation and management.
Upon transfer, the patient reported severe fatigue, diffuse myalgias that primarily affected the thighs, and pain and swelling in the joints of her hands and knees. She noted some healing of her hand ulcerations, but patchy cyanosis of her fingertips persisted. She denied any other skin lesions or photosensitivity. She reported weakness in both legs but felt that the strength in her upper extremities and neck was normal. She denied dysphagia, dysphonia, and dyspnea.
Past medical history
The patient is gravida 2, para 2. She had been diagnosed as having anemia in the past, but details of that evaluation are not clear. She also has a history of depression but had not received consistent therapy for that problem. She had a remote history of a positive tuberculin skin test.
The patient's medications included prednisone 30 mg daily, calcium, and vitamin D. Hydroxychloroquine had been discontinued approximately 3 months earlier. Over the previous month she had been admitted to an outside hospital, during which she had received prednisone at dosages ranging from 30–60 mg daily and had been treated with several antibiotics, including vancomycin, ciprofloxacin, and ceftriaxone.
Family and social history
She is a married mother of 2 children and lives in Northern California. She had moved to the US from Thailand 15 years before presentation and has not traveled to Thailand in the previous 2 years. She has no history of alcohol, tobacco, or other drug use.
Review of systems
The patient denied cough, shortness of breath, chest pain or pleurisy, dysuria, diarrhea, nausea, or vomiting. She also denied sicca symptoms, hematuria, and oral or genital ulcers. She had noted both diffuse and frontal hair thinning over the past 2 months.
The patient was an ill-appearing woman who looked her stated age. She was febrile, with an oral temperature of 38.5°C. Her heart rate was 110 beats/minute, her respiratory rate was 16/minute, and her oxygen saturation was 98% on room air. Aside from the patient's tachycardia, the cardiopulmonary examination was unremarkable. The skin examination revealed livedo reticularis over the palmar surfaces of both hands, with dry gangrene of multiple fingertips extending just proximal to the nailfolds. There was moderate synovitis of the proximal interphalangeal and metacarpophalangeal joints, as well as the left elbow and right knee. Both anterior thighs were tender to palpation but were not warm, erythematous, or swollen. There was mild, diffuse quadriceps atrophy bilaterally. Muscle strength was 4/5 in the quadriceps and hamstrings, but 5/5 in the deltoids, biceps, triceps, hip flexors, and hip extensors. There was no weakness of neck flexion, and the distal strength was intact in both the upper and lower extremities.
Laboratory investigations revealed a hematocrit of 25% (normal range 38–46%) with a mean corpuscular volume of 78 units (normal range 82–98). The erythrocyte sedimentation rate and C-reactive protein level were both elevated at 40 mm/hour (normal value <20) and 2.2 mg/dl (normal value <0.9), respectively. The antinuclear antibody (by HEp-2 immunofluorescence) and anti–double-stranded DNA antibody assays (by the Crithidia luciliae method) were positive at titers of 1:160 and 1:320, respectively, but antibodies to the Ro, La, Sm, and U1 RNP antigens were negative. Assays for anticardiolipin antibodies, the lupus anticoagulant, and anticentromere and anti–Jo-1 antibodies were negative. The serum C3 and C4 levels were both low, at 62 mg/dl (normal range 86–184) and 14.8 mg/dl (normal range 20–59), respectively. Repeat measurements of the serum CK, aldolase, aspartate and alanine aminotransferase, and LDH concentrations were all within the normal limits.
A repeat MRI of her thighs revealed extensive areas of T2 signal within the hamstrings, vastus lateralis, intermedius, and medialis muscles (Figure 1). These findings were similar, although slightly worsened, from prior outside MRI and were again interpreted as being consistent with inflammatory myositis. An electromyelogram (EMG) revealed increased spontaneous fibrillation potentials in both thighs consistent with inflammatory myositis.
The patient was treated for a presumed SLE flare while additional evaluation proceeded. Her treatment regimen included hydroxychloroquine 400 mg daily, methotrexate 15 mg weekly, methylprednisolone 30 mg daily, and vasodilator therapy with sildenafil 25 mg twice daily. Vancomycin and voriconazole were also initiated empirically, the latter to treat a possible fungal infection manifested by the pulmonary nodules. The patient's arthritis, Raynaud's phenomenon, and digital ulcerations improved somewhat on this regimen. However, her generalized malaise, fevers, and lower extremity myalgias continued unabated. A diagnostic test was performed.